Alert archive / Florida / Gale Warnings in 2018

Gale Warning 1, NWS Key West, FL

January 26, 2018

NWS Key West, FL issued this gale warning at Jan 26, 2018, 11:57 PM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 2018, 11:57 PM EST (04:57 UTC)
Expired
Jan 27, 2018, 4:27 PM EST
In force
17 hr
Issued by
NWS Key West, FL

The text

As transmitted.

112 
WHUS72 KKEY 270457
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1157 PM EST Fri Jan 26 2018

GMZ052>055-072>075-271000-
/O.UPG.KKEY.SC.Y.0008.000000T0000Z-180127T1000Z/
/O.NEW.KKEY.GL.W.0001.180127T0457Z-180127T1000Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1157 PM EST Fri Jan 26 2018

...GALE WARNING IN EFFECT...

The National Weather Service in Key West has issued a Gale
Warning. The Small Craft Advisory is no longer in effect. 

* WINDS...Sustained east winds 30 to 35 knots are expected across
  the Straits of Florida overnight. 

* WAVES/SEAS...Seas up to 15 feet in the Gulf Stream will 
  continue overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

GMZ031>035-042>044-271000-
/O.CON.KKEY.SC.Y.0008.000000T0000Z-180127T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
1157 PM EST Fri Jan 26 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...East winds near 25 knots with frequent gusts 30 to 35
  knots are expected along the Florida Reef tract. Elsewhere, 
  northeast to east winds 20 to 25 knots are expected. 

* WAVES/SEAS...Seas up to 8 feet can be expected in the extreme 
  southeastern Gulf of Mexico. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions. 
&&

$$

CLR
3 follow-up statements
381 
WHUS72 KKEY 270929
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
429 AM EST Sat Jan 27 2018

GMZ052>055-072>075-271600-
/O.EXT.KKEY.GL.W.0001.000000T0000Z-180127T1600Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
429 AM EST Sat Jan 27 2018

...GALE WARNING REMAINS IN EFFECT...

* WINDS...Sustained east winds near 30 knots with frequent gusts
  near 35 knots are expected across the Straits of Florida this
  morning.

* WAVES/SEAS...Seas up to 15 feet in the Gulf Stream will persist
  this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

GMZ031>035-042>044-271600-
/O.EXT.KKEY.SC.Y.0008.000000T0000Z-180127T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
429 AM EST Sat Jan 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...East winds near 25 knots with frequent gusts near 30
  knots are expected in Hawk Channel and in the extreme 
  southeastern Gulf of Mexico. Elsewhere, northeast to east winds 
  20 to 25 knots are expected.

* WAVES/SEAS...Seas up to 8 feet can be expected in the extreme
  southeastern Gulf of Mexico, with seas up to 7 feet along the
  Florida Reef tract.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions. 
&&

$$

CLR
059 
WHUS72 KKEY 271525
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1025 AM EST Sat Jan 27 2018

GMZ052>055-072>075-272200-
/O.EXT.KKEY.GL.W.0001.000000T0000Z-180127T2200Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1025 AM EST Sat Jan 27 2018

...GALE WARNING REMAINS IN EFFECT FOR THE STRAITS OF FLORIDA...

* WINDS...Sustained east winds near 30 knots with frequent gusts
  near 35 knots are expected across the Straits of Florida this
  late this morning and afternoon. 

* WAVES/SEAS...Seas up to 15 feet in the Gulf Stream will persist
  through this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

GMZ031>035-042>044-272200-
/O.EXT.KKEY.SC.Y.0008.000000T0000Z-180127T2200Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
1025 AM EST Sat Jan 27 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...East winds near 25 knots with frequent gusts near 30 
  knots are expected in Hawk Channel and in the extreme 
  southeastern Gulf of Mexico. Elsewhere, northeast to east 
  winds 20 to 25 knots are expected. 

* WAVES/SEAS...Seas up to 8 feet can be expected in the extreme 
  southeastern Gulf of Mexico, with seas up to 7 feet along the 
  Florida Reef tract. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions. 
&&

$$

KN
442 
WHUS72 KKEY 272127
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
427 PM EST Sat Jan 27 2018

GMZ052>055-072>075-280400-
/O.CAN.KKEY.GL.W.0001.000000T0000Z-180127T2200Z/
/O.EXB.KKEY.SC.Y.0008.000000T0000Z-180128T0400Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
427 PM EST Sat Jan 27 2018

...SMALL CRAFT ADVISORY NOW EFFECT FOR THE STRAITS OF FLORIDA...
...GALE WARNING IS CANCELLED...

The National Weather Service in Key West has issued a Small Craft
Advisory for the Straits of Florida from Ocean Reef to 20 nautical
miles west of Dry Tortugas out 60 nautical miles. The Gale 
Warning has been cancelled.

* WINDS...East winds 25 to 30 knots are expected in the Straits of
  Florida tonight. 
 
* WAVES/SEAS...Seas up to 13 feet can be expected in the Gulf
  Stream.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions. 
&&

$$

GMZ031>035-042>044-280400-
/O.EXT.KKEY.SC.Y.0008.000000T0000Z-180128T0400Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
427 PM EST Sat Jan 27 2018

...SMALL CRAFT ADVISORY REMAINS EFFECT...

* WINDS...East winds 20 to 25 knots are expected in Hawk Channel
  and in the extreme southeastern Gulf of Mexico. Elsewhere, east
  winds near 20 knots are expected.

* WAVES/SEAS...Seas up to 7 feet can be expected in the extreme
  southeastern Gulf of Mexico amd along the Florida Reef tract. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions. 
&&

$$

KN/JR

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this gale warning went out at Jan 26, 10:31 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jan 26, 10:31 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1031 PM EST Fri Jan 26 2018

.DISCUSSION...
High pressure near 1040 mb just off the Mid Atlantic and southeast
New England coast maintains a nearly 10 mb difference in mean sea
level pressure between Jacksonville and Havana this evening. Air
temperatures were in the lower 70s with dewpoints in the lower
60s, a very modest upward change since Thursday evening. The
evening weather balloon release calculated an east-northeast wind
at 34 knots 1,000 feet off the deck, and winds at maritime
stations off the Upper Keys have been gusting regularly to that
value. Radar returns from KBYX have indicated patchy very light
rain and sprinkles over the Straits, mostly beyond 20 nautical
miles off the Lower Keys. This is in an area of modest isentropic
lift near the 300K surface, acting near and below a weak inversion
around 5000 ft. This feature is expected to approach the Keys but
gradually weaken until more substantial, deeper lift develops late
Saturday in response to the strong ridge retreating from the U.S.
east coast.

No changes are anticipated for the public forecasts this evening,
as potential for measureable rainfall remains slight over the
islands.

&&

.MARINE...
The Small Craft Advisory remains in effect for all Florida Keys
coastal waters. Large, strong high pressure centered just off the
Mid Atlantic coast will shift eastward Saturday. Gradually
decreasing winds and subsiding seas are expected late Sunday and
Sunday night, with the next cold front due for passage Monday or
Monday night.

&&

.AVIATION...
Ceilings have been lowering this evening from FL040-045 to near
FL035, and should continue to remain predominantly above MVFR.
Patchy very light rain has been noted over the Florida Straits,
and while the same is possible near KEYW and KMTH after midnight,
visibilities are not likely to be significantly reduced. Surface
winds from 060-090 degrees 14 to 18 knots with frequent gusts
near 25 knots are expected through 12Z/27. Winds increase
uniformly but significantly off the surface, with east-northeast
winds just above 30 knots measured around FL010.

&&

.CLIMATE...
In 1905, the high temperature in Key West was only 51 degrees and
the low temperature was 44 degrees, both records in Key West.
Temperature records date back to 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

Public/Marine/Fire...JR
Aviation/Nowcasts....JR
Data Collection......DR/MCLOVIN

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 26, 5:11 AM EST, 18 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
511 AM EST Fri Jan 26 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-271100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
511 AM EST Fri Jan 26 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory remains in effect for all coastal waters
of the Florida Keys.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A Small Craft Advisory likely will be required for portions of the
coastal waters Saturday and Saturday night.

Isolated thunderstorms are possible along the Florida Keys and
adjacent coastal waters Saturday night and Sunday. The primary
thunderstorm hazards will be lightning strikes and localized wind
gusts near 40 mph.

A Small Craft Advisory may be required for portions of the
coastal waters Monday night through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

Nearby

Gale Warnings in Florida, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.